Alert archive / Georgia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 28, NWS Charleston, SC

May 28, 2000McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 28, 2000, 6:20 PM EDT for McIntosh County, Georgia. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2000, 6:20 PM EDT (22:20 UTC)
Expired
May 28, 2000, 7:15 PM EDT
In force
55 min
Issued by
NWS Charleston, SC
Area
Whole counties

County McIntosh County, GA

The radar

The Jacksonville radar (KJAX), 115 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:45 PM EDTThunderstorm Wind 50 EDarien, GANumerous trees down in and around the city.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WUUS52 KCHS 282220
SVRCHS
GAC191-282315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
620 PM EDT SUN MAY 28 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCINTOSH COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 715 PM EDT.

* AT 620 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST
  OF COX...OR ABOUT 9 MILES SOUTHEAST OF JESUP...MOVING EAST AT 40
  MPH.

*THE SEVERE THUNDERSTORM IS EXPECTED NEAR...
  COX AT 635 PM EDT.
  EULONIA...RIDGEVILLE AT 645 PM EDT.
  CARNIGAN...CRESCENT AT 650 PM EDT.
  SAPELO ISLAND AT 655 PM EDT.

HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS OF 60 MPH OR GREATER ARE 
EXPECTED IN THE WARNED AREA.

$$

LAT...LON 3158 8186 3145 8189 3132 8108 3157 8104
          3153 8164

WOODWORTH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:05 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 28, 3:05 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
305 PM EDT SUN MAY 28 2000

WILL TAKE LAST LOOK AT RADAR BEFORE ISSUANCE FOR POP FCST FOR
TONIGHT. SOME POTENTIAL EXISTS FOR REDEVELOPMENT LATER TONIGHT AS
FIRST LINE OF TSTMS THAT WENT THROUGH EARLY THIS AFTN DID NOT DO
MUCH TO DAMPEN ATMOSPHERE. DEWPTS STILL IN THE 70S OVER THE COASTAL
SECTIONS. TEMPERATURES HAVE TEMPORARILY FALLEN INTO THE 80S IN SOME
AREA HOWEVER PLENTY OF TIME AND SUNSHINE LEFT FOR RECOVERY OF THESE
AS WELL. MAY SEE MORE OF THE ISOLATED VARIETY GIVEN CURRENT RADAR
COVERAGE. WITH THE FRONTAL PASSAGE A SECOND LINE OF TSTMS IS STILL
POSSIBLE AND DRYER AND COOLER CONDITIONS ALOFT COULD RESULT IN HAIL
AND STRONG GUSTY WINDS.

POTENTIAL STILL EXISTS FOR STRONG GUSTY WINDS OVER LAKES AND WOULD
LIKE TO KEEP LWA UP FOR EVENING HOURS.

PASSAGE OF FRONTAL BNDRY THIS EVENING TO USHER IN A BIG CHANGE IN
CONDITIONS. TEMPS IN THE 80S EXPECTED THE NEXT COUPLE OF DAYS. MODELS
TRYING TO COME INTO LINE WITH THEIR FCSTS AND SOME INDICATIONS EXIST
OF WEAK UPWARD MOTION AND PLENTY OF RESIDUAL MOISTURE AROUND FOR MON.
ADDITIONAL ADVECTION OF MOISTURE EXPECTED FROM THE N AND NE
ASSOCIATED WITH THE SECONDARY FRONTAL BNDRY TO MOVE THROUGH THE
REGION ON MON. THINK THE END RESULT WILL ONLY BE ENHANCED CLOUD COVER
AND WILL CONTINUE PTCLDY SKIES FOR SC PORTION ON MONDAY WITH
BECOMING MOSTLY SUNNY FOR GA PORTION. WINDS TO BECOME MORE ONSHORE
ON TUE AND MAY HAVE TO GO WITH AT LEAST PTCLDY SKIES ALL AREAS
INITIALLY.

DECENT CAA TO BEGIN TONIGHT AND CONTINUE THROUGH MON NIGHT. MIN
TEMPS SIMILAR AND WILL NOT STRAY FAR. MAX TEMPS DIFFER BETWEEN GUID
AND WILL GO IN BETWEEN.

CONDITIONS OVER SC COASTAL WATERS WATERS BEGINNING TO PICK UP AND
SHOULD PICK UP SOON OVER THE GA WATERS. WILL CONTINUE PREVIOUS
THINKING WITH A SCEC FCST. WINDS SHOULD SHIFT TO WRLY TONIGHT AND
BEGIN TO DECREASE...THEN BECOMING N TO NE MON NIGHT AND NE ON TUE.
WILL GO ALONG WITH MODEL INDICATIONS OF A BRIEF INCREASE IN WINDS MON
NIGHT BEFORE DECREASING AGAIN ON TUE AS HIGH PRES MOVES FRTHR E AWAY
FROM THE WATERS ALLOWING THE GRADIENT TO SLACKEN A BIT.

PRELIM NUMBERS
CHS BB 067/083 059/080 063 183100
SAV BU 068/085 061/082 062 182000
CHL BB 072/086 064/080 066 183100
NBC BB 068/085 062/082 063 183000

.CHS...
SC...SMALL CRAFT ADVISORY CHARLESTON HARBOR THIS EVENING.
     WIND ADVISORY ON AREA LAKES THIS EVENING.
GA...NONE.

SLF

Nearby

Severe Thunderstorm Warnings in Georgia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.